Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, June 27 to 28, 2009

June 27 to 28, 2009 · NWS OUN · 4 events in 2 counties and zones

Scattered thunderstorms developed along a southeastward moving front, with one thunderstorm producing penny-size hail over Woodward county. More thunderstorms developed over Kay and Blaine counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed along a southeastward moving front, with one thunderstorm producing penny-size hail over Woodward county. More thunderstorms developed over Kay and Blaine counties. Strong winds produced minor damage to trees and homes near Canton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 27, 1:26 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 27, 1:26 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
226 PM CDT SAT JUN 27 2009

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ALONG THE COLD
FRONT INTO THIS EVENING WHILE THE FRONT INTERSECTS RICHER MID AND
LOWER-LEVEL MOISTURE ARRIVING FROM THE SOUTHWEST. THE FRONT WILL
CONTINUE ITS SLOW SOUTHEAST MOVEMENT THROUGH THE NIGHT WHEN SOME
AREAS ACROSS NORTHWEST OR NORTH CENTRAL MAY RECEIVE HEAVY
RAINFALL. BY SUNRISE SUNDAY THE FRONT WILL LIKELY BE SOUTH OF THE
RED RIVER HAVING BROUGHT A SLIGHTLY LESS HOT AIRMASS INTO THE
STATE. LESSER RAIN CHANCES EXIST DURING THE DAY SUNDAY NEAR THE
FRONT BEFORE INCREASING SOMEWHAT SUNDAY NIGHT UNDER UPSLOPE FLOW
ACROSS SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF TEXAS. AFTER
MONDAY WEAK NORTHWEST FLOW IS ANTICIPATED ACROSS THE SOUTHERN
PLAINS WITH TEMPERATURES NOT QUIT SO EXTREMELY HIGH AS RECENTLY.
LATER IN THE WEEK NORTHERN OKLAHOMA MAY BE MORE SUSCEPTIBLE TO SOME
RAINFALL FROM WEAK WAVES, BUT PRESENTLY THIS APPEARS THAT IT WILL
BE TO THE NORTH AND EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  91  67  90 /  30  10  10  10
HOBART OK         74  93  67  89 /  40  20  30  10
WICHITA FALLS TX  76  97  68  88 /  10  20  30  20
GAGE OK           67  87  62  92 /  60  10  10  10
PONCA CITY OK     70  90  63  93 /  60  10  10   0
DURANT OK         74  92  68  87 /  10  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR OKZ007-008-012-013-
     019-020-025-026.

TX...NONE.
&&

26/09
Hazardous weather outlook, Jun 27, 2:58 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
358 PM CDT SAT JUN 27 2009

OKZ004>048-050>052-TXZ083>090-281000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
358 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK IS NORTH OF A LINE FROM ELK CITY...TO WATONGA...TO
STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 11 PM.

IMPACTS...
DAMAGING WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH THIS
EVENING.

DISCUSSION...
A COLD FRONT WILL ADVANCE SOUTHEAST ACROSS MUCH OF OKLAHOMA THIS
EVENING AND TONIGHT...AND ACROSS WESTERN NORTH TEXAS AND SOUTHEAST
OKLAHOMA AFTER MIDNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED
ALONG AND NORTH OF THE FRONT. SUFFICIENT INSTABILITY WILL DEVELOP
THIS AFTERNOON FOR SEVERE STORMS TO BE POSSIBLE. THE MAIN SEVERE
WEATHER CONCERNS WITH THE STORMS WILL BE DAMAGING WIND GUSTS. DUE TO
ANTICIPATED SLOW MOVEMENT OF THE STORMS...HIGH RAINFALL TOTALS WILL
BE POSSIBLE...WHICH COULD LEAD TO MINOR FLOODING OF LOW-LYING AND
POOR DRAINAGE AREAS.

PROBABILITY TABLE...
VALID THROUGH 500 AM CDT SUNDAY JUN 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES AND HUMIDITY WILL COMBINE TO PRODUCE DANGEROUS HEAT
CONDITIONS FOR PARTS OF THE AREA. A HEAT ADVISORY IS IN EFFECT.
PLEASE REFER TO THE LATEST VERSION OF THIS PRODUCT FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS FROM SUNDAY THROUGH MONDAY NIGHT. THERE IS A
POSSIBILITY THAT A FEW OF THE STORMS MIGHT BE SEVERE.

OTHER HAZARDOUS WEATHER...
VERY HOT WEATHER WILL RETURN TOWARD THE END OF NEXT WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.

In the hours before

Special weather statement, Jun 27, 2:31 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
331 PM CDT SAT JUN 27 2009

OKZ009-014-272045-
ROGER MILLS OK-ELLIS OK-
331 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF ARNETT AT 330
PM CDT...MOVING EAST AT 15 MPH.

WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THE HEAVY DOWNPOURS.
Special weather statement, Jun 27, 2:44 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
344 PM CDT SAT JUN 27 2009

OKZ009-010-014-272115-
ROGER MILLS OK-WOODWARD OK-ELLIS OK-
344 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...ROGER MILLS AND
WOODWARD COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTHWEST OF
SHARON TO 10 MILES SOUTHWEST OF ARNETT AT 344 PM CDT...MOVING EAST AT
10 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH HEAVY DOWNPOURS.
Special weather statement, Jun 27, 3:25 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT SAT JUN 27 2009

OKZ009-272200-
ELLIS OK-
425 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES NORTHEAST OF
ARNETT TO 8 MILES SOUTHWEST OF ARNETT AT 425 PM CDT...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS AROUND 50 MPH ARE POSSIBLE WITH HEAVY DOWNPOURS.

The radar

The Vance AFB radar (KVNX), 120 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Woodward

When
June 27, 4:05 PM CST
Where
Woodward County, 1 mi WSW of Woodward
Measured
0.75 in hail
Reported by
Public
Coordinates
36.425, -99.407

The hail was reported along with an estimated 50 to 60 mph winds.

Thunderstorm Wind, Woodward

When
June 27, 4:05 PM CST
Where
Woodward County, 1 mi WSW of Woodward
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.425, -99.407

Penny-size hail was also reported.

Hail, Blaine

When
June 28, 12:30 AM CST
Where
Blaine County, 2 mi N of Canton
Measured
0.75 in hail
Reported by
Public
Coordinates
36.089, -98.590

Thunderstorm Wind, Blaine

When
June 28, 12:30 AM CST
Where
Blaine County, 2 mi N of Canton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.089, -98.590

Numerous large tree limbs were downed. Minor damage to carports and shingles were also reported. Monetary damage estimates were not available.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185677, 185682, 185679, 185681.